Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 6, NWS Austin/San Antonio, TX

February 2, 2024Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this wind advisory at Feb 2, 2024, 1:18 PM CST for Edwards County, Kinney County, Val Verde County, Texas. It took effect at Feb 3, 2024, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2024, 1:18 PM CST (19:18 UTC)
In effect from
Feb 3, 2024, 9:00 AM CST
Expired
Feb 3, 2024, 6:00 PM CST
In force
9 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 62 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS74 KEWX 021918
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
118 PM CST Fri Feb 2 2024

TXZ183-184-202-031200-
/O.NEW.KEWX.WI.Y.0006.240203T1500Z-240204T0000Z/
Val Verde-Edwards-Kinney-
Including the cities of Del Rio, Rocksprings, and Brackettville
118 PM CST Fri Feb 2 2024

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST SATURDAY...

* WHAT...Northwest to west winds 20 to 30 mph with gusts up to 45
  mph expected.

* WHERE...Val Verde, Edwards and Kinney Counties.

* WHEN...From 9 AM to 6 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
942 
WWUS74 KEWX 030807
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
207 AM CST Sat Feb 3 2024

TXZ183-184-202-032100-
/O.CON.KEWX.WI.Y.0006.240203T1500Z-240204T0000Z/
Val Verde-Edwards-Kinney-
Including the cities of Del Rio, Rocksprings, and Brackettville
207 AM CST Sat Feb 3 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* WHAT...Northwest to west winds 25 to 30 mph with gusts up to 45
  mph expected.

* WHERE...Val Verde, Edwards and Kinney Counties.

* WHEN...From 9 AM to 6 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
073 
WWUS74 KEWX 031826
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1226 PM CST Sat Feb 3 2024

TXZ183-184-202-041000-
/O.NEW.KEWX.WI.Y.0007.240204T0600Z-240205T0000Z/
/O.CON.KEWX.WI.Y.0006.000000T0000Z-240204T0000Z/
Val Verde-Edwards-Kinney-
Including the cities of Del Rio, Rocksprings, and Brackettville
1226 PM CST Sat Feb 3 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
SUNDAY...

* WHAT...For the first Wind Advisory, west winds 20 to 30 mph with
  gusts up to 45 mph. For the second Wind Advisory, northwest
  winds 25 to 40 mph with gusts up to 50 mph expected.

* WHERE...Val Verde, Edwards and Kinney Counties.

* WHEN...For the first Wind Advisory, until 6 PM CST this 
  evening. For the second Wind Advisory, from midnight tonight 
  to 6 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ171>173-185>193-203>208-217>225-228-041000-
/O.NEW.KEWX.WI.Y.0007.240204T0600Z-240205T0000Z/
Llano-Burnet-Williamson-Real-Kerr-Bandera-Gillespie-Kendall-
Blanco-Hays-Travis-Bastrop-Uvalde-Medina-Bexar-Comal-Guadalupe-
Caldwell-Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-Gonzales-
De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Leakey, 
Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, 
Austin, Bastrop, Uvalde, Hondo, San Antonio, New Braunfels, 
Seguin, Lockhart, Eagle Pass, Crystal City, Pearsall, Pleasanton,
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
1226 PM CST Sat Feb 3 2024

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...From midnight tonight to 6 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Feb 2, 12:15 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 2, 12:15 PM CST, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1215 PM CST Fri Feb 2 2024

...New AVIATION...

.UPDATE...
Issued at 549 AM CST Fri Feb 2 2024

So far for most areas wind speeds have stayed up through the
overnight and early morning, with just a low cloud deck and no dense
fog development. There have been just a few locations where the low
cloud deck has managed to build to the ground producing dense fog.

&&

.SHORT TERM...
(Today through Saturday)
Issued at 203 AM CST Fri Feb 2 2024

Key Messages:

- A Pacific weather system will bring scattered showers and isolated
thunderstorms this afternoon and numerous showers and thunderstorms
tonight.
- There is a Level 2 of 5 risk for severe storms across most of
South Central Texas. The primary risk with any severe storms will be
large hail. A secondary risk of isolated damaging wind gusts and
isolated tornadoes also exists.
- There is a Level 1 of 4 risk for excessive rainfall leading to
isolated spots of flooding across portions of the Hill Country and
along and east of the Interstate 35 corridor.
- Gusty winds and dry air behind the Pacific cold front will create
near-critical to critical fire weather conditions along the Rio
Grande Saturday afternoon. A Red Flag Warning may be required.

Stratus will continue to expand across South Central Texas through
the overnight and morning hours, with ceilings lowering. The HREF is
indicating a 60-90% chance of dense fog forming across the Hill
Country and U.S. 90 corridor near and west of San Antonio. We will
monitor visibility trends through the early morning hours.

The main concern through the short term remains focused around the
severe weather risk late this afternoon and through tonight. A
potent and negatively tilted upper level trough will be approaching
the region from the west. Forecast soundings show a stout capping
inversion in place across the region today. Exactly when and where
the cap erodes erodes is still uncertain, but generally weakening is
expected late this afternoon and early evening across the Rio Grande
Plains and southern Edwards Plateau, and possibly farther east
overnight ahead of the cold front.

Height falls ahead of the system and an increasingly diffluent flow
aloft will quickly overspread the region this afternoon from west to
east and assist with development of isolated to scattered showers
and storms. Given the cap in place, initially convection should be
elevated in the southwest flow aloft. Nevertheless, steep 7-8
degC/km lapse rates and 50-60KT of deep layer shear in place will
support a few strong to severe severe storms initially, with hail
the main risk. Concerns increase early this evening as surface-
based, discrete storms develop upstream, potentially as far south as
the southern Edwards Plateau, near and east of the dry-line
coinciding with dynamical forcing peaking. Given the strength of the
system and forecast hodographs, a more linear mode of convection is
expected to develop into the Hill Country late evening, and through
and east of the I-35 corridor overnight. Large hail continues to be
the primary threat during this period, however secondary threats of
isolated damaging wind gusts and an isolated tornado threat are in
play. The storms should exit into the Coastal Plains early Saturday
morning and out of the region by mid morning.

Rainfall amounts are forecast to average 1/4 to 1 inch for most
areas, with the exception of the Rio Grande, where less than 1/10
inch to nothing could occur. The HREF is indicating some isolated
pockets up to 2 inches could occur. While the relatively quick speed
of the system should minimize these higher amounts, antecedent
conditions were primed along and east of the I-35 corridor with the
heavy rainfall Jan 21-25. Therefore, there is the potential for
isolated pockets of flooding through this area if any heavier
rainfall amounts set up.

One other thing to mention in the short term is the potential for
Red Flag conditions Saturday afternoon along the Rio Grande, a
region that has not seen the higher rainfall the last few weeks and
lesser amounts if any expected with this system. HREF probabilities
of less than 20% RH and sustained winds over 20 mph are running
about 50-70% across Val Verde and Kinney counties Saturday afternoon.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 203 AM CST Fri Feb 2 2024

A nearly vertically stacked H5 and sfc low will be located over the
Panhandle Saturday evening, and both will shift southeast to the
northern Gulf Coast by Sunday evening. Locally, breezy to windy
conditions are expected to develop Saturday night with flow shifting
from W to NW and strengthening by midday Sunday. The strongest winds
will be over the Hill Country, Rio Grande Plains, and southern
Edwards Plateau during the day where 20-35+ mph sustained winds will
gust to 40-50+ mph at times, highest near Del Rio. A Wind Advisory
will be needed for most of the region, although some of our eastern
counties may be able to be left out. In addition, low afternoon RH
combined with these winds will lead to critical fire weather
conditions and a Red Flag Warning will be needed for western
portions of the region.

Temperatures will remain slightly above normal Sunday, but will be a
touch cooler Monday as winds turn due north on the backside of the
system. It will remain breezy over our central and eastern areas,
but below wind advisory thresholds. Upper ridging will develop to
our west and downstream sfc high will promote decoupling overnight,
so Tuesday morning will likely be cool with lows in the upper 30s
and lower 40s. The ridge axis crosses our region Tuesday, but
despite broad troughing behind it over the western CONUS we're
unlikely to see any precipitation until Thursday night at the
earliest. Better rain chances will likely come later. In the
meantime, Tuesday through Thursday will be beautiful with another
warming trend bringing highs back into the 70s areawide by Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1140 AM CST Fri Feb 2 2024

IFR and MVFR conditions are expected across the area terminals
through late this afternoon. A line of showers and thunderstorms is
forecast to affect the I-35 sites around the 03Z and 08Z time frame
as a Pacific cold front catches up with a dry-line moving across the
local area. Strong thunderstorms are expected through this time frame
where some of these storms could become severe. As these storms move
across the terminals visibilities are expected to drop quickly at
least a category. In the wake of the front, strong northwest winds
are forecast to spread across the area Saturday morning and
continuing throughout the day. VFR conditions return across all area
sites Saturday around 12Z.

&&

.FIRE WEATHER...
Issued at 205 AM CST Fri Feb 2 2024

A strong storm system will push through the area this evening and
overnight. This system will bring the return of some strong west to
northwest winds to the area and dry air at the surface. On Saturday,
winds will be near 15-25 mph for areas along and west of the Highway
281 corridor with the slightly higher wind speeds in Val Verde and
Kinney Counties. Humidity values will drop below 20 percent for the
Rio Grande Plains as well, and elevated to near critical fire weather
conditions will be possible there Saturday afternoon. A Red Flag
Warning may be needed. The more concerning fire weather potential
will be Sunday as wind speeds increase above 20 mph for most of the
area with some near 30-35mph sustained speeds in the Rio Grande
Plains and Edwards Plateau. Gusts will be even higher. Humidity
values will drop below 20 percent for portions of the Rio Grande
Plains and Edwards Plateau and critical fire weather conditions are
much more certain then. A Fire Weather Watch is likely to be needed
in future forecast packages.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              53  69  48  68 / 100  20   0   0
Austin Bergstrom Intl Airport  54  69  48  69 / 100  20   0   0
New Braunfels Muni Airport     54  71  48  71 /  90  20   0   0
Burnet Muni Airport            50  66  46  65 / 100   0   0   0
Del Rio Intl Airport           51  72  53  74 /  40   0   0   0
Georgetown Muni Airport        52  67  48  66 / 100  10   0   0
Hondo Muni Airport             50  70  51  72 /  90   0   0   0
San Marcos Muni Airport        53  69  46  69 /  90  20   0   0
La Grange - Fayette Regional   58  70  48  67 /  90  50   0   0
San Antonio Intl Airport       53  69  49  70 /  90  10   0   0
Stinson Muni Airport           55  71  50  72 /  90  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Long-Term...Brady
Aviation...17
Hazardous weather outlook, Feb 2, 3:04 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
304 AM CST Fri Feb 2 2024

TXZ171>173-183>194-202>209-217>225-228-031000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
304 AM CST Fri Feb 2 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Areas of dense fog are possible this morning across portions of
the Hill Country. Visibilities may be reduced to less than 1/4
mile.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Pacific weather system will bring scattered showers and
isolated thunderstorms this afternoon and numerous showers and
thunderstorms tonight. There is a Level 2 of 5 risk for severe
storms across most of South Central Texas. The primary risk with
any severe storms will be large hail. A secondary risk of isolated
damaging wind gusts and isolated tornadoes also exists. There is
also a Level 1 of 4 risk for excessive rainfall leading to
isolated spots of flooding across portions of the Hill Country and
along and east of the Interstate 35 corridor.

Gusty west to northwest winds and dry air are expected behind
this system with critical fire weather conditions possible near
the Rio Grande Saturday and Sunday. A Red Flag Warning could be
required. A Wind Advisory will likely be needed for much of the
region on Sunday, with gusts of 40-50 mph expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 1:22 PM CSTFire Weather WatchEWXDimmit, Kinney, Maverick, Val Verde, Zavala23 hr
Feb 2, 5:27 PM CSTSpecial Weather StatementEWXKinney48 min
Feb 2, 5:51 PM CSTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde54 min
Feb 2, 5:58 PM CSTSpecial Weather StatementEWXFrio47 min

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.